Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Table of integrals of squared Jacobian elliptic functions and reductions of related hypergeometric $ R$-functions


Author: B. C. Carlson
Journal: Math. Comp. 75 (2006), 1309-1318
MSC (2000): Primary 33E05, 33C75; Secondary 33C70, 33C65.
DOI: https://doi.org/10.1090/S0025-5718-06-01838-2
Published electronically: March 13, 2006
MathSciNet review: 2219030
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Any product of real powers of Jacobian elliptic functions can be written in the form $ \textrm{cs}^{m_1}(u,k)\,\textrm{ds}^{m_2}(u,k)\,\textrm{ns}^{m_3}(u,k)$. If all three $ m$'s are even integers, the indefinite integral of this product with respect to $ u$ is a constant times a multivariate hypergeometric function $ R_{-a}(b_1,b_2,b_3;\,x,y,z)$ with half-odd-integral $ b$'s and $ -a+b_1+b_2+b_3=1$, showing it to be an incomplete elliptic integral of the second kind unless all three $ m$'s are 0. Permutations of c, d, and n in the integrand produce the same permutations of the variables $ \{x,y,z\} =\{\textrm{cs}^2,\textrm{ds}^2,\textrm{ns}^2$}, allowing as many as six integrals to take a unified form. Thirty $ R$-functions of the type specified, incorporating 136 integrals, are reduced to a new choice of standard elliptic integrals obtained by permuting $ x$, $ y$, and $ z$ in $ R_D(x,y,z) =R_{-3/2}({\textstyle\frac{1}{2}},\frac{1}{2}, \frac{3}{2};\,x,y,z)$, which is symmetric in its first two variables and has an efficient algorithm for numerical computation.


References [Enhancements On Off] (What's this?)

  • [BF] P. F. Byrd and M. D. Friedman, Handbook of Elliptic Integrals for Engineers and Scientists, 2nd ed., Springer-Verlag, New York,1971. MR 0277773 (43:3506)
  • [Ca] B. C. Carlson, Special Functions of Applied Mathematics, Academic Press, 1977. MR 0590943 (58:28707)
  • [num] B. C. Carlson, Numerical computation of real or complex elliptic integrals, Numer. Algorithms 10(1995)13-26. MR 1345407 (97h:33035)
  • [cdn] B. C. Carlson, Symmetry in c, d, n of Jacobian elliptic functions, J. Math. Anal. Appl. 299(2004)242-253. MR 2091285 (2005h:33044)
  • [NC] W. J. Nellis and B. C. Carlson. Reduction and evaluation of elliptic integrals, Math. Comp. 20(1966)223-231. MR 0215497 (35:6337)
  • [Ne] E. H. Neville, Jacobian Elliptic Functions, 2nd ed., Oxford Univ. Press, London, 1951. MR 0041934 (13:24e)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33E05, 33C75, 33C70, 33C65.

Retrieve articles in all journals with MSC (2000): 33E05, 33C75, 33C70, 33C65.


Additional Information

B. C. Carlson
Affiliation: Ames Laboratory and Department of Mathematics, Iowa State University, Ames, Iowa 50011-3020
Email: bcarlson@scl.ameslab.gov

DOI: https://doi.org/10.1090/S0025-5718-06-01838-2
Keywords: Jacobian elliptic function, hypergeometric $R$-function, elliptic integral.
Received by editor(s): May 5, 2005
Published electronically: March 13, 2006
Additional Notes: This manuscript has been authored by Iowa State University of Science and Technology under contract No. W-7405-ENG-82 with the US Department of Energy.
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society